Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A rigid space homeomorphic to Hilbert space

Authors: Nguyen To Nhu and Paul Sisson
Journal: Proc. Amer. Math. Soc. 126 (1998), 85-95
MSC (1991): Primary 46A16, 54F65; Secondary 46C05, 54G15
MathSciNet review: 1459139
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A rigid space is a topological vector space whose endomorphisms are all simply scalar multiples of the identity map. This is in sharp contrast to the behavior of operators on $\ell _{2}$, and so rigid spaces are, from the viewpoint of functional analysis, fundamentally different from Hilbert space. Nevertheless, we show in this paper that a rigid space can be constructed which is topologically homeomorphic to Hilbert space. We do this by demonstrating that the first complete rigid space can be modified slightly to be an AR-space (absolute retract), and thus by a theorem of Dobrowolski and Torunczyk is homeomorphic to $\ell _{2}$.

References [Enhancements On Off] (What's this?)

  • 1. C. Bessaga and A. Pelczynski, Selected Topics in Infinite-Dimensional Topology, PWN - Polish Scientific Publishers, Warsaw, 1975. MR 57:17657
  • 2. T. Dobrowolski and H. Torunczyk, On Metric Linear Spaces Homeomorphic to $\ell _{2}$ and Compact Convex Sets Homeomorphic to Q, Bull. Acad. Polon. Sci. Ser. Sci. Math. 27 (1979), 883-887. MR 82j:57010
  • 3. J. Dugundji, Topology, Allyn and Bacon, Inc., Boston, 1966. MR 33:1824
  • 4. N.J. Kalton, N.T. Peck and J.W. Roberts, An F-Space Sampler, Cambridge University Press, Cambridge, 1984. MR 87c:46002
  • 5. N.J. Kalton and J.W. Roberts, A Rigid Subspace of $L_{0}$, Trans. Amer. Math. Soc. 266 (1981), 645-654. MR 82j:46039
  • 6. Nguyen To Nhu, Investigating the ANR-property of Metric Spaces, Fund. Math. 124 (1984), 243-254; 141 (1992), 297. MR 86d:54018; MR 93k:54042
  • 7. Nguyen To Nhu and K. Sakai, The Compact Neighborhood Extension Property and Local Equi-connectedness, Proc. Amer. Math. Soc. 121 (1994), 259-265. MR 94g:54009
  • 8. Nguyen To Nhu and Ta Khac Cu, Probability Measure Functors Preserving the ANR-property of Metric Spaces, Proc. Amer. Math. Soc. 106 (1989), 493-501. MR 89m:60013
  • 9. P. Sisson, A Rigid Space Admitting Compact Operators, Studia Math. 112 (1995), 213-228. MR 96d:46003
  • 10. A. Taylor and W. Mann, Advanced Calculus, Third Edition, John Wiley and Sons, Inc., New York, 1983. MR 83m:26001
  • 11. L. Waelbroeck, A Rigid Topological Vector Space, Studia Math. 59 (1977), 227-234. MR 55:3730

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46A16, 54F65, 46C05, 54G15

Retrieve articles in all journals with MSC (1991): 46A16, 54F65, 46C05, 54G15

Additional Information

Nguyen To Nhu
Affiliation: Institute of Mathematics at Hanoi, P.O. Box 631, Bo Ho, Hanoi, Vietnam
Address at time of publication: Department of Mathematics, New Mexico State University, Las Cruces, New Mexico 88003

Paul Sisson
Affiliation: Department of Mathematics, Louisiana State University - Shreveport, One University Place, Shreveport, Louisiana 71115

Received by editor(s): January 23, 1996
Communicated by: James West
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society